Wednesday, August 16, 2006

Finally getting the answers I need!

After a loooong lull in the posting here on my blog, I am finally getting the answers I need to why I have felt sooo crappy for so long! Here's the skinny on my medical crap for the moment:

Met with my counselor on Monday - when I explained what has been happening with the ongoing stomach issues and how they seemed to revolve around weekends and meeting up with friends, he said that they do not sound like true panick attacks, since they are predictable. However, there is definitely an anxiety response going on that needs to be addressed to the events I am avoiding.

He has some theories on it...

  1. If you subscribe to the Freudian school of thought, he said I could be unconsiously making myself feel how I would feel right now if I were still pregnant. Since some of the symptoms mimic how I felt with my PG with Chris (pressure in upper stomach, which felt like Chris' feet constantly in my rib cage; nausea, which I had constantly for the first 4-5 months of PG with Chris, and on-and-off throught the rest of it), I could, in my mind, be making myself still feel PG. Now, my counselor does not believe in the Freudian school of thought, so he said just take it as a theory and take it for what its worth. But, I suppose there could be some truth to it, since your mind naturally goes on to think where you would be in the PG as the EDD approaches.
  2. What he DOESthink I could be doing is unconsiously allowing myself to avoid situations where talking about the losses would naturally come up - and, I think he got some validation to his theory when he asked how I have been about the losses recently: I just started to cry all over again, which I haven't done in weeks. It seems the people we have to cancel out on because I don't feel good ARE the people that have been the most helpful through the losses and are the most likely to bring the subject up. Now, we just need to figure out the WHY of the avoidance behaviours behind it.
My counselor does think I could benefit from an anti-anxiety med, so after I saw Dr. McC (my GP), he wanted me to call him and let him know whats going on. But, he said since my thyroid panel had come back elevated (more on that below, since elevated seems to be relative to each doc!), he said I should make sure that we know what is going on with that before jumping into anti-anxiety meds since hyperthyroid can cause anxiety. Makes sense to me!

I saw Dr. McC yesterday and, after listening to what has been happening over the past 7 months or so and reviewing all of the tests Dr. R (the upper
-GI doc in the office that Dr. McC had me see when this all started) ran, gave me something called Librax, which is a smooth muscle relaxer for the stomach, to take about 30 minutes before I eat dinner - he is hoping that it will control the "spasms" my stomach is doing, which accounts for the pressure that I have been feeling in the area and the inability to eat, especially at dinner time. Librax has a secondary anti-anxiety effect, so he is holding off on giving me any kind of anxiety med (which he thinks I do need for a while). We will see how this works through this week and when I go in for my physical on 8/22, we will see if he needs to switch it.

Dr. McC was rather annoyed that Dr. R niether addressed the stomach pressure issue with me (since this has been going on since April/May), nor clarified the bloodwork he ran that turned up the "elevated thyroid" panel. He said my one panel was .10 over the normal mark and the other was completely normal, so he is re-running it just to make sure it is okay, which it probably is.

He is also running b/w for folic acid and B-12 levels - apparently, there is a disorder called Pernicious Anemia which is a form of anemia due to very low levels of B-12, which can cause the stomach issues I have been having - and goes hand-in-hand with the MTHFR mutation Dr. D found back in May. Finally, someone is listening! If it turns out my B-12 levels are really low, he will have to order B-12 injections once a month until my levels get to normal. He does, however, want to see what the MFM clinic says on 8/30 about suppliments for Folic acid/B vitamins before he would start the injections so I am not going over what I need.

The medication really did work last night - I was able to eat without feeling sick afterwards, and I was able to sleep all night. So, I am hoping this will work. Only downside to it is I absolutely have to be off it when TTC because it is very harmful to a fetus - but, by the time we get there, I am hoping this will be all over anyway.

....And, I also am down to 148 lbs! Yikes! I was trying to lose weight (I wanted to get down to 155 lbs, which was my wieght when we got married), but not this way! I keep getting comments now that I look "grey" or "too thin." Thanks for boosting my confidence, people! Good thing is, I will probably gain some of it back as soon as I start eating again!

So, I am hoping this is the start of me feeling BETTER! I am so sick and tired of feeling sick and tired. And, I want my LIFE BACK!

I am so grateful to Hubby for being so understanding and helpful - and pushing the docs to try to find out exactly what is going on with me. So many things have been on hold for us, and he has been so patient. I am forever grateful for that - I am sure most men would have thrown in the towel by now!

And, I am so grateful to my friends, both IRL and who haunt my blog. All of you have been so good to me, lending a listening ear - I could not have made it through this without all of you!


Amy said...

I'm glad you got the answers to why you weren't feeling well. Yeah on the weight loss - although I'm sure you didn't want to lose the weight that way. People are never satisfied, so don't listen to their remarks on your weight loss. Lots of hugs and kisses going your way from the boys and you are always in my thoughts and prayers.

dawn said...

So glad that you are getting some answers. Pass some of the weight loss this way. I am happy you are talking to someone and open to all options.
You are in my thoughts.